NSAID Toxicity in Dogs

Barri J. Morrison, DVM
Written by:
Published: September 14, 2022
NSAID Toxicity in Dogs

Nonsteroidal anti-inflammatory drugs, or NSAIDs, are a class of medications used to reduce pain, fever, inflammation, and swelling. These drugs are popular because they work like corticosteroids without the side effects.

When prescribed by a veterinarian, NSAIDs can offer benefits to dogs (after surgery to reduce pain or to alleviate arthritis, for example). Unfortunately, NSAID toxicity in dogs is very common. Toxicity most often occurs following accidental ingestion, but it can also result if a dog is prescribed the wrong dosage. 

Why are NSAIDs toxic to dogs?

When a dog swallows a toxic amount of NSAIDs, it causes the body to decrease a substance called prostaglandin, a type of fat (called a lipid) that acts like a hormone. Prostaglandins are crucial to maintaining blood flow to the pet’s stomach lining and the kidneys.

NSAID toxicity can cause ulcers and holes (perforations) in the lining and lead to kidney damage or even failure. Ingesting very large amounts of NSAID can also damage the brain. Toxicity occurs when a dog swallows a large amount all at once (acute toxicity) or smaller amounts over a longer period (chronic toxicity).

If NSAIDs are necessary, your veterinarian will prescribe the proper level of NSAIDs based on your dog’s requirements.

Types of NSAIDs

For humans, NSAIDs are available over the counter or by prescription, depending on the type and strength. However, a pet parent should only provide NSAIDs prescribed by their veterinarian to ensure their dog receives the proper dosage.

Non-prescription types of NSAIDs include (but not limited to):

  • Aspirin: Brands include Bayer, St. Joseph, and Excedrin.

  • Ibuprofen: Brands include Advil, Motrin, and Midol.

  • Naproxen: Brands include Aleve, Naprosyn, and Aflaxen.

Prescription NSAIDs include many brands. Examples include:

  • Celecoxib: Also known as Celebrex.

  • Diclofenac: A topical NSAIDs (such as Diclostream), eye solutions (such as Diclostream), and others (such as Arthrotec).

How Much of a NSAID Drug Can Poison a Dog?

With NSAID toxicosis, each medication has a different toxic dose and margin of safety. If your dog ingests—or you suspect it has ingested an NSAID—contact your veterinarian, a veterinary emergency room, or Pet Poison Helpline as soon as possible.

Toxic doses are determined by how much your dog weighs and how many milligrams of the drug were ingested. Determining the toxic potential of an NSAID on your dog depends on when it was ingested and if the dog has any other medical issues.

For example, Ibuprofen toxicity in dogs will result in severe gastrointestinal signs at 100 to 250 milligrams per 2.2 pounds (1 kilogram) of body weight. Death is a probability if it ingests more than 300 milligrams. Naproxen, on the other hand, can cause toxicity at just 5 milligrams for every 2.2 pounds of body weight.

To put it another way, a 10-pound dog is in danger if it swallows roughly 25 milligrams of Naproxen, such as Aleve.

There are some NSAIDs that come as topical creams and eye medications. Those can also cause toxicity if too much is absorbed through the skin or the membranes of the eye.

Symptoms of NSAID Poisoning in Dogs

Toxic effects of NSAIDs in dogs include severe stomach irritation that can progress to stomach ulcers and kidney damage that can lead to kidney failure. Clinical signs can occur within an hour, but some can take a few days to appear. Symptoms may include:

  • Anxiety

  • Excessive drooling

  • Loss of appetite

  • Abdominal pain

  • Sluggish behavior

  • Diarrhea, with or without blood, or black, tarry stool

  • Vomiting with or without blood

  • Dehydration

  • Increased thirst and urination, possible loss of bladder control

  • Pale mucus membranes

Larger amounts ingested can affect the brain, with symptoms that include:

  • Altered mental status

  • Seizures

  • Coma

  • Collapse and sudden death

Long term toxic symptoms include those listed above as well as the following:

  • Weight loss

  • Abnormal heartbeat and blood pressure

  • Swelling of the limbs and face 

  • Signs of sepsis from ulcers rupturing

  • Collapse, extreme lethargy

What should I do if my dog ingests a NSAID?

If you suspect your dog has gotten into NSAID medications or shows signs of medication toxicity, contact your veterinarian, an emergency hospital, and/or Pet Poison Control as soon as possible.

Veterinarians do not recommend inducing vomiting at home due to the risk of aspirational pneumonia, a life-threatening situation that occurs when a dog accidentally inhales its vomit.

Provide as much information to the veterinarians as possible, including:

  • Medication name

  • Milligram dose of each tablet or capsule

  • Approximately how much you believe was swallowed, and when it was swallowed

It is best to overestimate how much medication the dog may have ingested to figure out the worst-case scenarios. If your dog had toxicity from a topical product, bathe your dog (especially the area affected) with a mild shampoo to help decrease the amount of toxin that is absorbed.

Treatment of NSAID Toxicity in Dogs

If your dog swallowed NSAIDs within the last few hours, or the amount was large, your veterinarian may induce vomiting at the hospital. They may also give a dose of activated charcoal, which helps bind the toxins and eliminate it from the body. Treatment usually requires your dog to be hospitalized, especially if it shows serious clinical signs, such as vomiting or black stool.

Your vet will run lab work that includes blood and urine testing to evaluate the kidneys and look for any loss of blood. A urine test will help rule out other causes of your dog’s symptoms. Your vet might suggest an endoscopy procedure, in which a camera is passed into the stomach to look for signs of ulcers.

While hospitalized, your dog will be provided supportive care, such as IV fluids, antiemetics to control vomiting, antacids, antibiotics, and other medications to relieve the symptoms of the toxicity.

If your dog respond well to hospitalization and the kidneys and brain are not severely affected, they might be released from the hospital within a few days. If your dog is eating, it can likely go home to continue medications and supportive care for up to 14 days.

Prognosis of NSAID Toxicity in Dogs

The prognosis for NSAID ingestion depends on the amount of medication ingested, severity of clinical signs, how quickly treatment began, and how well the patient responds. Quick and aggressive decontamination (induction of vomiting and charcoal administration), and supportive care are vital to improve the changes of recovery.

Prevention of NSAID Toxicity in Dogs

Human medications are among the most common causes of toxicity in dogs and represents a large volume of phone calls per year to the Pet Poison Helpline. These pills are often swallowed after people put them on the nightstand. Always keep medications for people away from the reach of your dog. They should be kept in the prescription container and in a closed drawer, shelf, or lock box that your dog cannot reach.

Dogs should only receive NSAID medications when they are specifically prescribed, as the doses are very different from those prescribed for people. Never give your dog human medication unless you have consulted and approved its use with your veterinarian. If you drop any medication pick it up immediately so your dog cannot eat it.

References

1. Syring RS. Human NSAIDs. Blackwell’s Five-Minute Veterinary Consult Clinical Companion: Small Animal Toxicology. 1st Ed. Wiley-Blackwell; 2010.

Featured Image: iStock.com/g-stockstudio


Help us make PetMD better

Was this article helpful?

Related Articles

Poisons in Dogs
Poisons in Dogs
Connect with a Vet

Subscribe to PetMD's Newsletter

Get practical pet health tips, articles, and insights from our veterinary community delivered weekly to your inbox.